Alert archive / Kansas / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Kansas City, MO

August 21, 2017Atchison County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 21, 2017, 7:22 PM CDT for Atchison County, Kansas. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2017, 7:22 PM CDT (00:22 UTC)
Expired
Aug 22, 2017, 1:15 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Atchison County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 8:00 PM CDTFLASH FLOODCummings, KSWATER FLOWING OVER ROADWAYS.
Aug 21, 8:47 PM CDTFLASH FLOOD5 Wsw Cummings, KSWATER FLOWING OVER ROADWAYS. RELAYED REPORT OF 3.5 OF RAINFALL 2 MILES EAST OF NORTONVILLE.
Aug 21, 8:47 PM CDTFLASH FLOODNortonville, KSWATER FLOWING OVER ROADWAYS. RELAYED REPORT OF 3.5 OF RAINFALL 2 MILES EAST OF NORTONVILLE.
Aug 21, 8:51 PM CDTFLASH FLOOD5 Wsw Cummings, KSDITCHES OVERFLOWING, WATER ON ROADWAYS AND IN FIELDS NEARBY HOUSE. ESTIMATED RAINFALL OF 4.82 STORM TOTAL.
Aug 21, 8:51 PM CDTFLASH FLOODNortonville, KSDITCHES OVERFLOWING, WATER ON ROADWAYS AND IN FIELDS NEARBY HOUSE. ESTIMATED RAINFALL OF 4.82 STORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2114 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2114 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS53 KEAX 220022
FFWEAX
KSC005-220615-
/O.NEW.KEAX.FF.W.0031.170822T0022Z-170822T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
722 PM CDT MON AUG 21 2017

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southeastern Atchison County in northeastern Kansas...

* Until 115 AM CDT

* At 721 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three to three and half 
  inches of rain have already fallen. Another 1 to 2 inches of rain 
  is possible in the next 1 to 2 hours. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Atchison, Cummings and Potter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3946 9545 3955 9511 3953 9510 3950 9505
      3946 9504 3945 9499 3942 9497 3942 9546
      3943 9548

$$

CDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:49 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 21, 6:49 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
649 PM CDT Mon Aug 21 2017

.Discussion...
Issued at 340 PM CDT MON AUG 21 2017

Main concerns in the near term remain focused on heavy rain and
possible flash flooding as a very moist atmosphere remains in
place. Main focus for convection this afternoon looks to be a
remnant convergent line/outflow boundary now stretching from
central Missouri west into northeastern Kansas. Storms have
been developing along this feature this afternoon with primary
impacts felt across the northern Metro so far. Convection
allowing models indicate this activity will start sliding east in
a couple of hours with attention then shifting to our north where
a cold front is set to arrive later tonight. All available
guidance shows this boundary lighting up with convection later
this evening with activity slowly settling south during the
overnight and early morning hours. Overall concerns earlier today
for flash flooding seem a bit suppressed due to faster system
movement as seen on today's model runs, however convection
currently impacting the northern Metro and precip from earlier
today has undoubtedly further primed soils for possible flash
flooding later tonight. As a result, no planned changes to the
flash flood watch with this afternoon's fcst package. With PWAT
values anywhere between 2-3 standard deviations above normal,
along with a southwesterly directed low-level jet overnight and
decent upper divergence in the right entrance region of an upper
jetstreak to our north, the atmosphere appears more than set for
heavy rain production. The only caveat that remains to be seen is
whether the faster system movement leads to less residence time
over primed basins, and thus lower precip totals than previously
forecast. Lets hope this is the case but current radar trends and
recent reports across the north side of the Metro offer
decreasing hope to this scenario and as a result, it could very
well be a busy night across the area. If there's one bit of good
news is that ongoing precip and convective overturning from
earlier convection has helped to stabilize the environment to some
degree. While a few stray severe storms cannot be ruled out, the
overall threat this evening and overnight will be focused on hydro
concerns.

Precip to quickly come to an end late Tuesday morning and
afternoon from north to south. Cool high pressure will quickly
build into the region during the afternoon tomorrow with dry
conditions persisting right through mid/late week. Unseasonably
cool air will filter into our region with high temps from
Wednesday through Friday struggling to reach the 80 degree mark.
High pressure across the Great Lakes and a southwestward extending
surface ridge axis look to keep our region dry through late week
before rain chances reappear as we head into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 649 PM CDT MON AUG 21 2017

Another round of thunderstorms is developing west of STJ and the
KC area and will likely expand in coverage and track across much
of the region this evening and overnight. Could see off-and-on
storms for more than 6 hours in many locations before clearing out
from north to south around sunrise.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 10 PM CDT this evening through Tuesday
     morning for KSZ025-057-060-102>105.

MO...Flash Flood Watch from 10 PM CDT this evening through Tuesday
     morning for MOZ012>016-020>024-028>032-037>039-043>045-053-
     054.

&&

Discussion...32
Aviation...Hawblitzel
Hazardous weather outlook, Aug 21, 3:15 AM CDT, 16 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
315 AM CDT Mon Aug 21 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
315 AM CDT Mon Aug 21 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Multiple rounds of thunderstorms are possible this afternoon and
 this evening, some which could become strong to severe. Strong
 winds, hail and perhaps even an isolated tornado are possible with
 the afternoon round especially along and north of Highway 36, and
 strong winds are possible with the late evening-overnight round
 throughout the outlook area.

 In addition to the severe threat, flooding will be a concern this
 evening and tonight throughout the outlook area. Several inches of
 rain are possible, and may fall very rapidly in stronger storms.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 21, 4:52 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
452 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     FLASH FLOOD      2 N PLATTE WOODS        39.25N 94.65W
08/21/2017                   PLATTE             MO   EMERGENCY MNGR

            HWY 152 FLOODED NEAR GREEN HILLS DR.

&&

STG
Special weather statement, Aug 21, 5:12 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT MON AUG 21 2017

MOZ025-032-033-040-212315-
Macon MO-Chariton MO-Randolph MO-Howard MO-
512 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHARITON...RANDOLPH...
NORTHEASTERN HOWARD AND SOUTHEASTERN MACON COUNTIES UNTIL 615 PM
CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keytesville, or 8 miles northwest of Salisbury, moving east at 40
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Moberly, Salisbury, Huntsville, Higbee, Keytesville, Clark, Cairo,
Renick, Jacksonville, Clifton Hill, Dalton, Excello, Prairie Hill and
Wien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3925 9232 3925 9237 3933 9301 3964 9305
      3973 9229
TIME...MOT...LOC 2211Z 269DEG 34KT 3950 9292

CDB
Local storm report, Aug 21, 5:19 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      MOSBY                   39.31N 94.29W
08/21/2017                   CLAY               MO   FIRE DEPT/RESCUE

            SCHOOL BUS STRANDED DUE TO HIGH WATER.
            CHILDREN ON BOARD.

&&
Local storm report, Aug 21, 5:43 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      2 E LIBERTY             39.24N 94.39W
08/21/2017                   CLAY               MO   PUBLIC

            BRIDGE OVER RUSH CREEK CLOSED DUE TO HIGH
            WATER.

&&
Special weather statement, Aug 21, 7:14 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
714 PM CDT MON AUG 21 2017

MOZ046-220045-
Cooper MO-
714 PM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOPER COUNTY UNTIL
745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bunceton, or 10 miles southeast of Boonville, moving
east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Prairie Home.

LAT...LON 3886 9253 3871 9261 3876 9278 3893 9272
      3890 9251
TIME...MOT...LOC 0014Z 285DEG 24KT 3883 9266

CDB
Local storm report, Aug 21, 7:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 E PILOT GROVE         38.87N 92.85W
08/21/2017  E70 MPH          COOPER             MO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:41 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth32 min
Aug 21, 8:52 PM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte38 min
Aug 21, 9:09 PM CDTFlash Flood WarningEAXAtchison, Leavenworth6 hr
Aug 21, 9:26 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte34 min
Aug 21, 9:30 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth30 min
Aug 21, 9:53 PM CDTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr
Aug 21, 9:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte35 min
Aug 21, 10:22 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami18 min
Aug 21, 10:46 PM CDTFlash Flood WarningEAXJohnson6 hr
Aug 21, 10:48 PM CDTRiver Flood WarningEAXAtchison, Leavenworth51 hr
Aug 21, 10:48 PM CDTRiver Flood WarningEAXLeavenworth50 hr
Aug 21, 11:07 PM CDTRiver Flood WarningEAXJohnson28 hr
Aug 21, 11:12 PM CDTRiver Flood WarningEAXJohnson33 hr
Aug 21, 11:25 PM CDTRiver Flood WarningEAXJohnson30 hr
Aug 21, 11:43 PM CDTRiver Flood WarningEAXJohnson30 hr
Aug 21, 11:45 PM CDTFlash Flood WarningEAXMiami8 hr
Aug 22, 12:04 AM CDTFlash Flood Warning EmergencyEAXJohnson, Leavenworth, Wyandotte8 hr
Aug 22, 12:51 AM CDTRiver Flood WarningEAXJohnson34 hr
Aug 22, 2:41 AM CDTSpecial Weather StatementEAXJohnson34 min
Aug 22, 3:09 AM CDTAreal Flood WarningEAXAtchison6 hr
Aug 22, 3:15 AM CDTFlash Flood WarningEAXLinn, Miami6 hr
Aug 22, 4:34 AM CDTRiver Flood WarningEAXMiami3 days
Aug 22, 4:34 AM CDTRiver Flood WarningEAXLinn5 days
Aug 22, 7:37 AM CDTAreal Flood WarningEAXAtchison, Johnson, Leavenworth, Miami, Wyandotte12 hr
Aug 22, 8:46 AM CDTRiver Flood WarningEAXLinn5 days
Aug 22, 9:01 AM CDTAreal Flood WarningEAXLinn, Miami60 hr

Nearby

Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.